Q. My boyfriend was recently released from prison and believes there was saltpeter put in the food. How do you remove the effects after numerous years?

A. Saltpeter (potassium nitrate) is falsely believed to lower libido. Youngsters in boarding schools and summer camps as well as men in the military or in prison have perpetuated the myth that they are being fed saltpeter.
If time and support don’t overcome your boyfriend’s sexual difficulties, counseling may help. Hormonal assessment may also be needed.

Join Over 65,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. W
    Reply

    Your boyfriend has just endured a very traumatic period of his life. Where he was sex in any form was forbidden. It is no surprise that he is having a problem being intimate. Your assurance that you love him whether he can perform in the bedroom or not will be a help. Use this period to build your relationship out of the bedroom. Be supportive and patient. And no matter what his personality type, he would benefit from some counseling.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.